Why I’m coming off Depo-Provera



A bit of a personal post from me today… 

I’ve been on the Depo-Provera contraceptive injection since March 2007. For those not aware, Depo-Provera is a hormone-based method of contraception which is injected every 12 weeks and contains an artificial form of Progesterone which stops ovulation. 

Most women on this type of contraception stop having periods or at least have a lighter cycle. I personally have not had a period in well over 8 years. I’ve loved the convenience of not having periods and found this side-effect to be an absolute bonus. 


However after 8 years, I’ve made the decision to stop having the injections and let my hormones return to normal. My next shot is due on 14th November, but I’ve decided to skip it. 


Depo-Provera comes with a long list of side-effects- it can really mess with your weight, moods and fertility. I‘ve been well aware of the potential side-effects but chose to carry on receiving the injection. I guess I’ve buried my head in the sand, feeling that the benefits outweigh the risks. 


The main side effect of the contraceptive injection is weight gain. It’s estimated that women on Depo-Provera will gain 5-10lbs per year. I always considered myself as an exception to this rule, as I was able to lose 80lbs and maintain this weight loss whilst on the contraceptive. However, I can’t deny that more recently I’ve gained back around 40lbs. Could Depo-Provera be a contributing factor of my weight gain? 

Prolonged use of Depo-Provera also results in a loss of bone mineral density, increasing the risk of osteoporosis. Stress fractures are a risk for physically active women. Recently, I’ve been more concerned about this. It was actually Anna’s post on losing her period and paranoia about stress fractures, which got me thinking that perhaps I need to reconsider my contraceptive options. As a triathlete, I want to have healthy strong bones and to be injury-free as far as possible. 


The regular menstrual cycle is a sign of a healthy body and losing your period can be a symptom of an underlying problem. I want to get back to a stage where I am more in tune with my body, rather than pumping it full of artificial hormones to control my periods.  

Skin problems and acne are another common side-effect. My skin is not terrible, but I do wonder if it would improve if I stopped using this contraception? 


It’s actually not recommended that women use Depo-Provera for longer than two years, unless no other alternative is available. I’m not quite sure why the nurses have let me continue to get the injection for over 8 years…


After stopping the injection, it can take some time for your hormones to regulate and your cycle to stabilise. I’ve read some horror stories online from women who have experienced some awful side effects after coming off Depo-Provera, so I’m bracing myself for a turbulent time ahead! However in the long run, I feel like this is the right choice for my health.

Oh and I am definitely not coming off contraception with the intention of getting pregnant, for those who are wondering! 

Have you been on Depo-Provera? Did you experience any side-effects?

Share:

2 Comments

  1. May 16, 2017 / 7:32 pm

    Hi Lucy

    Super-interesting to read that you came off this contraception a couple of years ago. I stopped taking the pill for the same reasons 5 months ago and feel much better for it. Like you, I didn’t have periods while on it and I was sick of feeling foggy headed all the time.

    It would be great to read an update on your experience.

    Jenni Tulip
    The Thrifty Magpies Nest

    • May 17, 2017 / 4:12 pm

      Yes I should write an update- it’s been nearly 2 years now. Basically my periods have settled down into a regular cycle and my bone density should have returned to normal. It did take a while for things to settle down- I had a period which lasted nearly 6 weeks last summer which was horrendous!

Leave a Reply

Your email address will not be published. Required fields are marked *